Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Acne

07/11/2005

Question:

I am a 27 year old male. I have been suffering from a severe acne for about 15 years. Local treatments never helped. Oral antibiotics even worsened my skin condition. These past years, I underwent four accutane courses: twice 0.5mg/kg ; then, 1mg/kg and finally 2mg/kg. Every time accutane cleared up the acne after 2-3 months, but i kept taking the drug until i reached a total dose of 150mg/kg. And every time, more or less 2 weeks after the end of the course, I had a relapse. An endocrine review done 2 years ago showed nothing unnormal. Later i consulted a university based dermatologist who put me on dapsone (200mg), but this treatment too was useless. Now my dermatologist wants to put me again on accutane. He thinks i should take a normal dose until it clears up acne and then try to find the smallest possible dose in order to prevent a relapse (maybe as little as 40mg/week). Such a course would then last very long. Do you think such a treatment might work? What about the possible side effects of long term accutane use?

Answer:

The story that you present of persistant acne after appropriate doses of Accutane is one that is seen all-too-frequently.  Normally, Accutane continues to have impact on the skin and its appendages for several months after cessation of therapy.  Your story of immediate relapse is one I have heard on several occasions, and to say the least is frustrating to you and your physicians.  Long term Accutane in lower dose might well be an option for you. 

Before I progressed to that though, I would ask for a consult from Dr. John Strauss who is Professor of Dermatology at the University of Iowa.  Dr. Strauss was one of the very early investigators in the use of retinoids in the treatment of acne and periodically receives consultation from individuals who have failed acceptable dosage treatments with Accutane.  Since he has extensive experience with your problem, I would personally contact him and see him.  It would be well worth the expense.  He could then provide oversight consultation with your home dermatologist.

Another option would be to see Dr. James Leyden at the University of Pennsylvania School of Medicine.  Dr. Leyden has had decades and decades of experience with complicated cases of acne and he, like Dr. Strauss, has published extensively on the role of retinoids and other medications in the treatment of acne.

Here are the office addresses of these two individuals since they might offer the very unique expertise that you need.  Good luck!

Dr. John Strauss at 12 Brickwood Circle, NE, Iowa City, IA 52240-9158 (319/351-6655)

Dr. James Leyden at University of Pennsylvania Hospital, 36th and Spruce Streets, Philadelphia, PA 19104 (215/662-6151)

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati